Indiana, 2019

Damaging Winds in Indiana, May 19, 2019

May 19, 2019 · NWS IND · 14 events in 10 counties and zones

Instability and shear developed in between an area of rain and an approaching cold front. This allowed a line of strong to severe thunderstorms to developed ahead of the cold front during the afternoon of May 19th and move across central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Instability and shear developed in between an area of rain and an approaching cold front. This allowed a line of strong to severe thunderstorms to developed ahead of the cold front during the afternoon of May 19th and move across central Indiana. The storms brought damaging winds, which downed trees and power lines. A pole barn was damaged in Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 2:32 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 19, 2:32 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
332 PM EDT Sun May 19 2019

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 310 PM EDT Sun May 19 2019

A cold front will move through central Indiana tonight.
Thunderstorms are possible along and ahead of the front. Much cooler
weather moves in for the start of the work week. A front will
meander across the area mid to late week, bringing chances for rain
at times mid-week into next weekend. Temperatures will rebound to
above normal mid-week and then remain there.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 310 PM EDT Sun May 19 2019

Early this afternoon a dry slot was moving into central Indiana,
ending the widespread rainfall. However, a line of storms had
developed in central Illinois ahead of a cold front.

The line of storms will move across central Indiana during the rest
of the afternoon and into the early evening hours before 00Z. Will
handle with a pre-first period in the text products to cover this.
Severe storms remain possible with building instability and some
decent shear, but at the moment am not expecting widespread severe
weather.

HRRR and some other models indicate still some shower or
thunderstorm potential with the front itself as it moves across the
area after 00Z. Will have some low PoPs this evening.

Colder air will move in overnight, and some stratocumulus will
accompany it. Will keep skies partly cloudy.

The model blend looks reasonable for temperatures.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 310 PM EDT Sun May 19 2019

Models are close enough that the model blend initialization
was accepted for most items.

The colder air and stratocumulus will stick around on Monday,
keeping skies partly cloudy and high temperatures only in the 60s
most areas.

Dry and cool conditions will continue into Tuesday with some upper
ridging briefly working into the area.

A large upper system across the western part of the country will
send some energy just to the northwest of the area Tuesday night
into Wednesday. This will also bring a warm front through the area.
Forcing isn't that impressive with the strongest forcing remaining
out of central Indiana. Will go with mainly chance category PoPs.

The warm front will allow temperatures to return into the 80s for
highs on Wednesday.

&&

.LONG TERM /Wednesday night through Thursday/...

Issued at 312 PM EDT Sun May 19 2019

Accepted the initialization. An upper level high will sit over
the deep south for much of long term range. Models are showing a
couple of short waves that may affect the area during that time so
there are a couple chances for rain. The best chance looks to be
Memorial Day weekend as models are in agreement that there will be
precipitation but exact timing and location are still to be seen.

Temperatures will be above normal as highs are anticipated to be
in the 80s.

&&

.AVIATION (Discussion for the 191800Z TAF Issuance)...
Issued at 110 PM EDT Sun May 19 2019

Generally VFR conditions expected through the period, with some MVFR
or worse conditions mainly in convection this afternoon into early
evening. Gusty winds will continue this afternoon.

Main area of rain will continue to move out of the sites early in
the period. Scattered convection will then move in ahead of an
approaching cold front.

There are some patches of MVFR clouds across Illinois that will move
into the area and may cause brief periods of MVFR ceilings even
outside of convection this afternoon.

Overnight will be dry with a stratocumulus deck moving in from the
north. For now kept this VFR but MVFR not out of the question.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....KH
AVIATION...50
Hazardous weather outlook, May 19, 3:14 AM EST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Sun May 19 2019

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
414 AM EDT Sun May 19 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms. Severe storms possible this
afternoon and evening. Windy conditions.

Hazards: Damaging winds...large hail...heavy rain and lightning. A
few tornadoes possible as well. Non-thunderstorm wind gusts to near
40 mph at times.

Timing: Storms possible through this evening. The best threat for
severe weather from 2 pm through 9 pm. Gusty winds outside of storms
through early evening.

Discussion: Showers and thunderstorms are expected today ahead of a
cold front. Severe storms are possible this afternoon and evening.
Dry and cooler weather is expected overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms will be possible at times late Tuesday
into next weekend. Some of the storms could be strong.

Discussion: After a dry and cooler start to the week...additional
chances for rain and thunderstorms will come for the second half of
the upcoming week as strong low pressure tracks from the central
Plains into the upper Midwest with a frontal boundary lingering
across the Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, May 19, 2:36 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
336 PM EDT Sun May 19 2019

INZ028-029-035-043-192015-
Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
336 PM EDT Sun May 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...WEST CENTRAL
TIPPECANOE...WARREN AND NORTHERN VERMILLION COUNTIES UNTIL 415 PM
EDT...

At 335 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Rossville to Allerton. Movement
was southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
Lebanon, Dana, Perrysville, Newtown, Pine Village, State Line City,
Pence, Foster, Tab, Gessie, Rainsville and Lodi.

LAT...LON 4048 8753 4048 8693 3995 8735 3995 8742
      3993 8743 3993 8741 3991 8739 3973 8753
TIME...MOT...LOC 1935Z 295DEG 22KT 4040 8753 3994 8792

AW/50

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
May 19, 3:40 PM EST
Where
Tippecanoe County, 0.87 mi SW of Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.410, -86.880

A gazebo was destroyed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
May 19, 4:02 PM EST
Where
Parke County, 0.53 mi W of Rockville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.770, -87.240

Thunderstorm wind gusts estimated at 50 to 60 mph were observed in this location.

Thunderstorm Wind, Carroll

When
May 19, 4:14 PM EST
Where
Carroll County, 2.71 mi ESE of Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.540, -86.470

An estimated 60 mph thunderstorm wind gust was observed in this location. This event was relayed via broadcast media.

Thunderstorm Wind, Boone

When
May 19, 4:40 PM EST
Where
Boone County, 0.53 mi W of Thorntown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.130, -86.610

A large 12-inch diameter, live tree limb was downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clinton

When
May 19, 4:40 PM EST
Where
Clinton County, 0.98 mi N of Kirklin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.214, -86.371

Multiple large, healthy tree limbs were downed across County Road 500 South due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clinton

When
May 19, 4:47 PM EST
Where
Clinton County, 2.63 mi W of Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.370, -86.380

Power poles were downed near County Road 600 North, west of Forest, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
May 19, 5:03 PM EST
Where
Howard County, 0.87 mi NW of Kokomo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.490, -86.140

Healthy 6 to 8 inch diameter tree limbs were downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
May 19, 5:04 PM EST
Where
Howard County, 0.87 mi NE of Kokomo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.490, -86.120

Power lines were down and blocking the road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
May 19, 5:06 PM EST
Where
Tipton County, 1.48 mi NNW of Ekin
Measured
42 kt (48 mph) measured gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
40.240, -86.180

A 16 inch, partially dead tree was blown down due to strong thunderstorm wind gusts. A wind gust at the time was measured at 48 mph.

Thunderstorm Wind, Tipton

When
May 19, 5:08 PM EST
Where
Tipton County, 2.32 mi SSW of Windfall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.340, -85.970

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Hendricks

When
May 19, 5:40 PM EST
Where
Hendricks County, 0.53 mi E of Pittsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.870, -86.460

A large tree branch was snapped due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
May 19, 6:19 PM EST
Where
Shelby County, 0.53 mi E of Fairland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.580, -85.860

An estimated 60 mph thunderstorm wind gust was observed in this location. Numerous large tree limbs were downed and power outages were noted.

Thunderstorm Wind, Hancock

When
May 19, 6:19 PM EST
Where
Hancock County, 0.53 mi E of Fortville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.930, -85.840

There were reports of several 6 to 10 inch tree limbs snapped on the east side of Fortville due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
May 19, 6:30 PM EST
Where
Shelby County, 3.48 mi ENE of Marion
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.600, -85.690

There was damage to the roof of a pole barn due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832344, 832091, 832092, 832348, 832350, 832351, 832353, 832354, 832356, 832094, 832357, 832095, 832359, 832360.